Missouri, 2008

Flash Flooding in Missouri, September 13, 2008

September 13, 2008 · NWS EAX · 3 events in 3 counties and zones

Early morning heavy rains caused a few flash warnings to be issued on 09/13/2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Early morning heavy rains caused a few flash warnings to be issued on 09/13/2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 13, 3:12 AM CST, 48 minutes earlier.

Area forecast discussion, Sep 13, 3:12 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT SAT SEP 13 2008

.DISCUSSION...

THE HEAVY RAINFALL EVENT CONTINUES TO BE THE FOCUS FOR DISCUSSION IN
THE SHORT TERM. THE ROBUST LOW LEVEL THETAE WAS SLOWLY WANING THIS
MORNING AS PROFILERS INDICATE THE LLJ GRADUALLY VEERING.
REGARDLESS...THE WEAKENING THETAE ADVECTION WAS BEING SUPPLEMENT BY
MODEST LOW LEVEL MOISTURE CONVERGENCE IN AN ENVIRONMENT CHARACTERIZED
BY PRECIPITABLE WATER VALUES AROUND 2.30 INCHES. THE BAND OF RAIN
OVER NWRN MO TO ERN KS WILL CONTINUE TO PROGRESS SLOWLY EAST THIS
MORNING...AND GRADUALLY DIMINISH IN AREAL COVERAGE AND INTENSITY...AS
MODELS SUGGEST THAT THE SFC AND H8 CONVERGENCE WILL GRADUALLY FADE
THROUGHOUT THE DAY. ADDITIONAL RAINFALL AMOUNTS TODAY WILL GENERALLY
BE LESS THAN ONE INCH.

ANOTHER CONCERN WAS THE POSITION OF THE FRONT BY THIS AFTN. MODELS
SUGGEST THAT THE FRONT WILL CLEAR THE CWA BEFORE ANY STRONG
CONVECTION DEVELOP ALONG THE BOUNDARY.

CONCERN FOR TONIGHT AND SUNDAY IS HEAVILY DEPENDENT UPON THE TRACK OF
THE FUTURE REMNANTS OF HURRICANE IKE. ALTHOUGH MODELS VARY SOMEWHAT
ON SPEED...THEY ARE CONSISTENT IN THE TRACK THE REMNANTS FROM NERN TX
TO SERN MO. THIS WILL PLACE THE XTRM SERN CWA ON THE OUTER FRINGES OF
THE HEAVY RAINFALL IN AN IMPRESSIVE DEFORMATION ZONE. WILL CONTINUE
THE FLOOD WATCH FOR THE XTRM SERN CWA FOR TNGT AND SUNDAY BUT CANCEL
THE WATCH EARLIER FOR THE REST OF THE CWA.

DB

&&

.AVIATION...

BATCH OF HEAVY RAIN WITH A FEW CLAPS OF THUNDER WILL QUICKLY EXIT THE
MKC/MCI TERMINALS BY 07Z. THE IFR CIGS ASSOCIATED WITH THE RAIN
SHOULD IMPROVE TO MVFR/VFR AS A BREAK IN THE PRECIP IS EXPECTED AT
MCI/MKC UNTIL AFTER FROPA...WHICH WILL BE AROUND 12-13Z. FOR
KSTJ...FROPA IS EXPECTED AT AROUND 11Z. UNTIL THEN...AREAS OF
MVFR/VFR RAIN ARE EXPECTED WITH BRIEF PERIODS OF IFR WITH THE HEAVIER
RAIN.

THE MAIN CONCERN IS AFTER FROPA AS LIFR/IFR CIGS ARE LIKELY AFT 13Z
WITH ONLY SLOW IMPROVEMENT TO MVFR CIGS BY EARLY TO MID-AFTERNOON.
DRIER AIR AND SOLAR INSOLATION WILL GRADUALLY ERODE THE LOW CIG BY
LATE AFTN AT ALL TERMINALS. CONFIDENCE IN TIMING OF THE EROSION OF
CIGS IS LOW AT THIS TIME WITH FURTHER UPDATES LIKELY.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 1 PM SATURDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-
     MOZ005-MOZ006-MOZ007-MOZ011-MOZ012-MOZ013-MOZ014-MOZ015-
     MOZ020.

     FLOOD WATCH UNTIL 7 PM SATURDAY FOR MOZ008-MOZ016-MOZ021-MOZ022-
     MOZ023-MOZ024-MOZ028-MOZ029-MOZ030-MOZ037.

     FLOOD WATCH UNTIL 7 PM SUNDAY FOR MOZ017-MOZ025-MOZ031-MOZ032-
     MOZ033-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-
     MOZ053-MOZ054.

KS...FLOOD WATCH UNTIL 1 PM SATURDAY FOR KSZ025-KSZ102.

     FLOOD WATCH UNTIL 7 PM SATURDAY FOR KSZ057-KSZ103-KSZ104-KSZ105.

     FLOOD WATCH UNTIL 7 PM SUNDAY FOR KSZ060.
Hazardous weather outlook, Sep 12, 11:58 AM CST, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT FRI SEP 12 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE ACROSS THE OUTLOOK
AREA THROUGH TONIGHT. ONE TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN ACROSS PORTIONS OF THE OUTLOOK AREA WITH AN ADDITIONAL ONE TO
TWO INCHES POSSIBLE THROUGH TONIGHT. THIS WILL LEAD TO THE POSSIBILITY OF
FLASH FLOODING AS WELL AS RISES ON AREA RIVERS WITH RIVER FLOODING
LIKELY. THE MOST LIKELY AREA TO EXPERIENCE HEAVY RAINFALL THROUGH
TONIGHT WILL BE ALONG AND NORTH OF A KANSAS CITY TO MACON LINE.

OTHERWISE...AN AREA OF LOW PRESSURE HAS DEVELOPED ACROSS SOUTH CENTRAL
KANSAS TODAY AND WILL MOVE NORTHEAST ACROSS NORTHWEST MISSOURI THIS
AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT
AHEAD OF THIS FEATURE. WHILE OVERALL INSTABILITY WILL REMAIN
QUESTIONABLE...SUFFICIENT SHEAR AND COPIOUS AMOUNTS OF LOW LEVEL
MOISTURE WILL MAKE ISOLATED TORNADOES A POSSIBILITY WITHIN THE
STRONGER STORMS...MAINLY ALONG AND SOUTH OF A KANSAS CITY TO MACON LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAINFALL WILL LIKELY BE ONGOING ACROSS PORTIONS OF NORTHERN
MISSOURI BY SATURDAY MORNING. AS A COLD FRONT MOVES ACROSS THE
OUTLOOK AREA ON SATURDAY...ADDITIONAL RAINFALL AND ISOLATED
THUNDERSTORMS ARE LIKELY. THE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE.

FOR SATURDAY NIGHT AND SUNDAY...THE FUTURE REMNANTS OF HURRICANE IKE
WILL MOVE THROUGH NORTHWESTERN ARKANSAS INTO SOUTHEASTERN MISSOURI.
THIS TRACK MAY PRODUCE ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES
FOR AREAS GENERALLY SOUTH OF A LINE FROM KANSAS CITY TO MOBERLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF A
KANSAS CITY TO MACON LINE TODAY. SPOTTERS ARE ALSO URGED TO RELAY ANY
RAINFALL AMOUNTS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE.

DEROCHE

In the hours before

Local storm report, Sep 12, 10:13 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TORNADO          1 SE INDEPENDENCE       39.58N 91.76W
09/12/2008                   MONROE             MO   NWS EMPLOYEE

            BRIEF TOUCHDOWN JUST NW OF I-70 AND M-291 INTERSECTION

&&

MJ
Local storm report, Sep 12, 10:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     FLASH FLOOD      SEDALIA                 38.70N 93.23W
09/12/2008                   PETTIS             MO   EMERGENCY MNGR

            2 TO 3 FEET OF WATER OVER THE ROAD AT HWY 50 AND
            CENTER...WITH SEVERAL CARS STRANDED.

0618 AM     FLASH FLOOD      5 S BUNCETON            38.72N 92.80W
09/12/2008                   COOPER             MO   EMERGENCY MNGR

            APPROXIMATELY 6 INCHES OF WATER OVER THE ROAD ON HWY B
            NEAR THE COOPER AND MONITEAU COUNTIES BORDER.

0618 AM     FLASH FLOOD      1 SSW PRAIRIE HOME      38.80N 92.60W
09/12/2008                   COOPER             MO   EMERGENCY MNGR

            WATER OVER HWY W...1 MILE SOUTH OF HWY J. VEHICLE STALLED
            WITH WATER UP TO THE DOOR.

0640 AM     FLASH FLOOD      2 W CLINTON             38.37N 93.81W
09/12/2008                   HENRY              MO   LAW ENFORCEMENT

            HIGH WATERS ALONG HWY 7.

0640 AM     FLASH FLOOD      2 SW CALHOUN            38.45N 93.65W
09/12/2008                   HENRY              MO   LAW ENFORCEMENT

            HIGH WATERS ALONG HWY 52 RESULTING IN SIGNIFICANT
            PONDING.

0640 AM     FLASH FLOOD      MONTROSE                38.26N 93.98W
09/12/2008                   HENRY              MO   LAW ENFORCEMENT

            HIGH WATERS COVERING A MAJORITY OF HWY K.

0640 AM     FLASH FLOOD      4 N CLINTON             38.43N 93.77W
09/12/2008                   HENRY              MO   LAW ENFORCEMENT

            HIGH WATERS ALONG HWY 13.

0645 AM     FLASH FLOOD      4 S BUNCETON            38.73N 92.80W
09/12/2008                   COOPER             MO   EMERGENCY MNGR

            HIGH WATERS ALONG HWY B SOUTH OF HWY J.

0720 AM     FLASH FLOOD      4 SE BOONVILLE          38.92N 92.70W
09/12/2008                   COOPER             MO   EMERGENCY MNGR

            HIGH WATERS ALONG HWY 87 TWO MILES SOUTH OF I-70.

0921 AM     FLOOD            LEES SUMMIT            38.92N 94.38W
09/12/2008                   JACKSON            MO   FIRE DEPT/RESCUE

            ROAD CLOSURE DUE TO HIGH WATER AT SW BLUE PARKWAY BETWEEN
            EXECUTIVE WAY AND LIBBY LANE. BARRICADES HAVE BEEN SET.

0945 AM     FLASH FLOOD      3 E OSAWATOMIE          38.50N 94.90W
09/12/2008                   MIAMI              KS   LAW ENFORCEMENT

            HIGH WATERS ALONG 347 ST AT HARMONY RD.

0945 AM     FLASH FLOOD      6 ENE PAOLA             38.61N 94.76W
09/12/2008                   MIAMI              KS   LAW ENFORCEMENT

            HIGH WATERS ALONG 299 ST AND OAK GROVE RD.

0945 AM     FLASH FLOOD      3 WNW BUNCETON          38.81N 92.85W
09/12/2008                   COOPER             MO   EMERGENCY MNGR

            HIGH WATERS ALONG E HWY 2 MILES WEST OF HWY 5.

0945 AM     FLASH FLOOD      1 SW FONTANA            38.42N 94.85W
09/12/2008                   MIAMI              KS   LAW ENFORCEMENT

            HIGH WATERS ON 391 ST AT LEDGE LN.

0435 PM     FUNNEL CLOUD     5 S KNOB NOSTER         38.70N 93.57W
09/12/2008                   JOHNSON            MO   BROADCAST MEDIA

            RELAYED REPORT FROM TELEVISION STATION. SOUTH OF WHITEMAN
            AFB. TIME ESTIMATED.

0510 PM     TORNADO          2 N SPRING HILL         38.78N 94.83W
09/12/2008                   JOHNSON            KS   STORM CHASER

            BRIEF TOUCHDOWN WITH DIRT WHIRL

0513 PM     TORNADO          3 SW DE SOTO            38.94N 94.99W
09/12/2008                   JOHNSON            KS   EMERGENCY MNGR

            TORNADO REPORTED NEAR 103RD AND SUNFLOWER IN CLEARVIEW
            CITY.

0525 PM     TORNADO          2 E DE SOTO             38.97N 94.91W
09/12/2008                   JOHNSON            KS   LAW ENFORCEMENT

            RELAYED FROM WFO TOP FROM KANSAS STATE TROOPER AT 83RD
            AND CEDAR CREEK.

0529 PM     TORNADO          2 SW BONNER SPRINGS     39.03N 94.91W
09/12/2008                   WYANDOTTE          KS   EMERGENCY MNGR

            BREIF TOUCHDOWN

0544 PM     TORNADO          3 E HUGHESVILLE         38.84N 93.24W
09/12/2008                   PETTIS             MO   EMERGENCY MNGR

            CONFIRMED TOUCHDOWN WITH STRUCTURE DAMAGE NEAR TEH
            INTERSECTION OF HIGHWAY 65 AND COUNTY ROADS J AND D.

0553 PM     TORNADO          4 SE OVERLAND PARK      38.87N 94.63W
09/12/2008                   JOHNSON            KS   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

0555 PM     FUNNEL CLOUD     3 NW GRANDVIEW          38.91N 94.56W
09/12/2008                   JACKSON            MO   BROADCAST MEDIA

            SPOTTER RELAY FROM TELEVISION STATION. TIME ESTIMATED.

0636 PM     TORNADO          1 SE INDEPENDENCE       39.58N 91.76W
09/12/2008                   MONROE             MO   NWS EMPLOYEE

            BRIEF TOUCHDOWN JUST NW OF I-70 AND M-291 INTERSECTION

0648 PM     FLOOD            2 NW INDEPENDENCE       39.11N 94.38W
09/12/2008                   JACKSON            MO   AMATEUR RADIO

            ROAD CLOSED AT 23RD AND STERLING

0750 PM     FLASH FLOOD      1 NE LANSING            39.26N 94.87W
09/12/2008                   LEAVENWORTH        KS   EMERGENCY MNGR

            3 FEET OF WATER FLOWING ACROSS KANSAS ROUTE 5. A COUPLE
            CARS STRANDED.

&&

MJ
Local storm report, Sep 12, 10:20 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TORNADO          1 SE INDEPENDENCE       39.08N 94.34W
09/12/2008                   JACKSON            MO   NWS EMPLOYEE

            BRIEF TOUCHDOWN JUST NW OF I-70 AND M-291 INTERSECTION

&&

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Ray

When
September 13, 4:00 AM CST to 10:00 AM CST
Where
Ray County, 4.64 mi NW of Taitsville to 4.53 mi NW of Taitsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.520, -94.040

Price Drive near Highway 13, was reported to be washed out from flash flooding. One car was reported swept off the road, with the driver uninjured.

Flash Flood, Sullivan

When
September 13, 4:53 AM CST to 10:53 AM CST
Where
Sullivan County, 1.38 mi S of Humphreys to 1.36 mi S of Humphreys
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.110, -93.320

A vehicle was swept off of Highway 139, due to fast flowing water. The driver was able to swim to safety.

Flash Flood, Macon

When
September 13, 7:57 AM CST to 1:57 PM CST
Where
Macon County, 4.23 mi E of La Plata to 3.31 mi E of La Plata
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.030, -92.400

Up to six feet of water was reported on Highway 156 at Bear Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134955, 134956, 134957.